This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Case Report

High-Dose Intranasal Bupropion Insufflation


Prim Care Companion CNS Disord 2022;24(2):21cr03056

To cite: Termulo K, Kiyokawa M, Busch G. High-dose intranasal bupropion insufflation. Prim Care Companion CNS Disord. 2022;24(2):21cr03056.
To share: https://doi.org/10.4088/PCC.21cr03056

© Copyright 2022 Physicians Postgraduate Press, Inc.

aJohn A. Burns School of Medicine, University of Hawaii, Honolulu, Hawaii
bDepartment of Medicine, John A. Burns School of Medicine, University of Hawaii, Honolulu, Hawaii
cDepartment of Psychiatry, John A. Burns School of Medicine, University of Hawaii, Honolulu, Hawaii
*Corresponding author: Kara Termulo, BS, John A. Burns School of Medicine, 651 Ilalo St, Honolulu, HI 96813 (termulo@hawaii.edu).

 

Nasal insufflation of pulverized bupropion hydrochloride (bupropion) tablets has been previously reported as a growing public health problem and can induce effects similar to illicit stimulant drugs.1 Bupropion is approved by the US Food and Drug Administration for the management of depression and smoking cessation. Bupropion is a cathinone derivative that selectively blocks dopamine and norepinephrine reuptake.2,3 The current recommended maximum extended-release formulation is 450 mg/d via oral ingestion.3

We found 7 case reports4–10  in the literature that included the terms insufflation and bupropion. The maximum currently reported dose of insufflated bupropion is 2,100 mg/d.11 The effects of nasally insufflated bupropion varied among the 7 cases, ranging from a “mild buzz” to paranoia and seizure. Associated hyponatremia or suicidal ideation have not been recorded for this method of bupropion use. In this report, we present the case of a patient who reported intranasal insufflation of bupropion, up to 2,700 mg, every other day. The patient presented with hyponatremia and suicidal ideation secondary to bupropion-induced psychosis.

Case Report

A middle-aged man with a history of schizoaffective disorder and bipolar disorder was brought to the emergency department (ED) by the police after threatening to kill himself with a knife. The patient reported visual hallucinations, such as “seeing devils.” Both the suicidal ideation and hallucinations resolved by the time the addiction team was consulted. Upon interview, he reported crushing and insufflating 8 to 9 random combinations of 150-mg and 300-mg tablets of bupropion every other day for the past 3 years with a goal of experiencing euphoria. He obtained his bupropion prescription monthly from his psychiatrist (30 150-mg tablets and 30 300-mg tablets). Per his medical record, the bupropion prescription dosage remained the same for the past 6 to 7 years. The patient also has history of multiple suicide attempts, including stabbing himself, attempting to jump off a bridge, and brandishing multiple knives threatening to kill himself, as well as visual and auditory hallucinations, following bupropion insufflation for at least the past 6 years.

During the interview, the patient reported running out of the bupropion prescription within 10 days of filling it. He reported buying additional bupropion off the streets. He also had a history of infrequent methamphetamine and cannabis use, neither of which were his drug of choice, as well as a remote history of alcohol use. His family reported that the patient is quiet and calm with no baseline auditory or visual hallucinations; however, he becomes disruptive with bupropion insufflation. Laboratory results in the ED revealed a negative urine drug screen, except for cannabis, and a serum sodium level of 124 mEq/L. The patient was subsequently admitted to the hospital, and his hyponatremia resolved the next day following treatment with intravenous normal saline.

Discussion

Insufflation or “snorting” bypasses first-pass metabolism, resulting in a more rapid, elevated plasma concentration of the drug. The insufflation of crushed bupropion tablets is a more frequent abuse phenomenon in correctional settings.3,12 Our patient presented with hyponatremia, presumably from chronic bupropion use. A handful of case reports13–15 have shown that hyponatremia occurs in the elderly with standard oral bupropion administration. Although our patient did not have a seizure, hyponatremia placed this patient at an even higher risk of seizure, which is a known side effect of bupropion. Bupropion is also known to cause hallucinations, a rare side effect, in those with and without underlying psychosis. In our patient, the psychosis led to suicide attempts on multiple occasions. This case adds to the emerging literature documenting the abuse potential of bupropion, manifesting in hyponatremia and bupropion-induced psychosis leading to suicidal ideation.4–10

Published online: March 29, 2022.
Relevant financial relationships: None.
Funding/support: None.
Additional information: Information was de-identified to protect patient anonymity.

Volume: 24

Quick Links: Addiction

$40.00

Buy this Article as a PDF

References

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Brief Report

Factors Associated With Remission of Suicidal Ideation During the COVID-19 Pandemic: A Population-Based, Longitudinal Study in US Military Veterans

This study compared veterans with and without remission of suicidal ideation during the pandemic on pre- and...

Read More...